Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 194, NWS Albuquerque, NM

August 23, 2005San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 23, 2005, 4:39 PM MDT for San Miguel County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2005, 4:39 PM MDT (22:39 UTC)
Expired
Aug 23, 2005, 5:00 PM MDT
In force
21 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:55 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 23, 2:55 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT TUE AUG 23 2005

.DISCUSSION...
ACTIVE DAY IN STORE FOR THE FORECAST AREA AS SHOWERS/THUNDERSTORMS
CONTINUE TO ERUPT OVER THE REGION...WITH MOISTURE AS WELL AS UPPER
LEVEL ENERGY IN POSITION TO INTERACT WITH INCOMING SOLAR RADIATION.
WATER VAPOR LOOP INDICATING MONSOONAL MOISTURE OVER NRN OLD MEXICO
ON MONDAY HAS ADVECTED NORTHWARD...WITH ADDITIONAL MID-LEVEL JUICE
MOVING IN FROM SE AZ COMPLIMENTS OF OLD/ONGOING SHOWERS AND STORMS.
HURRICANE HILARY CHURNING TOWARD COLDER WATERS OVER THE PACIFIC...
HOWEVER THE BRUNT OF THIS MOISTURE WILL BE SHIFTED IN THE OPPOSITE
DIRECTION OF THE MAINLAND DUE TO ELY FLOW BENEATH UPPER LEVEL HIGH.
MORNING CLOUDS WERE THIN ENOUGH FOR MANY AREAS WITHIN THE FORECAST
AREA TO REALIZE CONVECTIVE TEMP...WHICH WAS AROUND 87F ON THE KABQ
MORNING SOUNDING. DEVELOPING STORMS HAVE PLENTY OF MID-LEVEL ASCENT
TO WORK WITH AS RUC80 ANALYSIS INDICATING VORTICITY MAXIMUM PUSHING
THROUGH THE WRN PARTS OF THE STATE. EVEN STRONGER DISTURBANCES ARE
SWINGING THROUGH THE BASE OF THE WEAK TROUGH OVER SRN CA/FAR NW OLD
MEXICO...AND ARE PROGGED TO TRAVERSE THROUGH NEW MEXICO IN SEVERAL
PIECES THIS EVENING/OVERNIGHT AND LIKELY INTO WED AS WELL. ATTM...
IT APPEARS THE WEAK TROUGH AXIS WILL SWING THROUGH THE FOUR CORNERS
REGION BY 06Z...THE NORTH CENTRAL MOUNTAINS BY 12Z AND THE NE ZONES
BY 18Z. IN THE WAKE...EXPECT SUBSIDENCE AND DRIER WESTERLY FLOW TO
PRECLUDE FURTHER PRECIPITATION. WITH ALL OF THIS IN MIND...HAVE HIT
THE HARDEST POPS STRETCHING FROM THE SW CORNER OF THE CWA TO THE NE
ZONES. SEVERE THREAT APPEARS TO BE MINIMAL AT THIS TIME. HOWEVER...
A FEW STORMS MAY BE STRONG DURING PEAK HEATING HOURS COMPLIMENTS OF
REASONABLE 25-35KT 0-6KM BULK SHEAR VALUES...HIGHEST ALONG THE WEST
CENTRAL ARIZONA BORDER AND THE FAR NE CORNER OF NEW MEXICO.

SHORT TERM MODELS ARE MORE INLINE WITH MOISTURE FIELDS FOR THE WED
PERIOD. EXPECT DRIER 500MB AIR TO SHIFT INTO THE NW QUADRANT OF THE
STATE...HOWEVER FEEL THAT ENOUGH LINGERING LOW-LEVEL MOISTURE COULD
SPARK AN ISOLATED STORM. BULK OF THE 500MB JUICE WILL BE POSITIONED
OVER THE SRN HALF OF NEW MEXICO AND THE ERN PLAINS. REMAINING WEAK
DISTURBANCES WILL TRY TO RIP THROUGH SOUTHWESTERLY FLOW ON BACKSIDE
OF STRENGTHENING HIGH. WILL STRUCTURE POP GRIDS WITH HIGHEST VALUES
ACROSS THE SOUTH AND ISOLD COVERAGE IN THE NRN MOUNTAINS WHERE LESS
MID-LEVEL MOISTURE SHOULD BE PRESENT.

HIGH PRESSURE ALOFT BUILDS OVER THE RED RIVER VALLEY OF NRN TEXAS...
WHICH SHOULD ALLOW MOST OF THE REGION TO ENTER RECYCLE MODE ON THU.
WILL KEEP ISOLD POPS OVER MOST LOCATIONS...HOWEVER BOTH THE NAM/GFS
ARE INDICATING A WEAK SHORTWAVE CLIPPING THE NE CORNER OF THE STATE
AS IT RIDES THE NRN PERIPHERY OF UPPER HIGH. LATER SHIFTS WILL NEED
TO MONITOR THIS FEATURE...HOWEVER IT COULD BE WORKING WITH LIMITED
MID-LEVEL MOISTURE. ADDITIONALLY...POPS ACROSS THE WRN ZONES MAY BE
OVERDONE AS WELL AS GFS IS MUCH MORE BULLISH WITH DRY AIR INTRUSION
WITHIN THE DESERT SW.

EXTENDED FORECAST REMAINS UNCHANGED AS INHERITED ISOLD POPS SPLIT
THE DIFFERENCE WITH WET DGEX/DRY GFSLR. MODELS HAVING A DIFFICULT
TIME ASCERTAINING THE STRENGTH AND POSITION OF THE 500MB HIGH. THE
MAIN QUESTION WILL BE HOW FAR SOUTH THE WESTERLIES WILL TRAVEL IN
RESPONSE TO A HIGH AMPLITUDE TROUGH MOVING INTO THE PACIFIC NW/NRN
GREAT BASIN. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  89  57  89 /  10  10  10  10
GALLUP..........................  52  83  52  85 /  20  10  10  10
GRANTS..........................  51  83  52  85 /  30  20  20  20
GLENWOOD........................  57  88  57  89 /  30  20  20  20
CHAMA...........................  42  76  42  76 /  20  10  10  20
LOS ALAMOS......................  51  83  51  83 /  30  10  10  10
RED RIVER.......................  39  73  39  75 /  30  10  10  20
TAOS............................  48  82  49  84 /  20  10  10  20
SANTA FE........................  52  82  53  84 /  30  10  20  10
SANTA FE AIRPORT................  55  84  56  87 /  30  10  20  10
ESPANOLA........................  53  86  54  89 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  64  86  65  89 /  30  10  20  10
ALBUQUERQUE VALLEY..............  60  87  61  90 /  30  10  20  10
ALBUQUERQUE FOOTHILLS...........  61  85  62  88 /  30  10  20  10
ALBUQUERQUE WEST MESA...........  62  87  63  90 /  30  10  20  10
SOCORRO.........................  62  87  63  89 /  30  10  20  10
SANDIA PARK/CEDAR CREST.........  54  80  54  81 /  40  20  20  20
MORIARTY/ESTANCIA...............  52  84  52  85 /  40  20  20  10
CARRIZOZO.......................  60  85  61  86 /  30  20  20  10
RUIDOSO.........................  54  78  55  78 /  40  20  20  20
RATON...........................  51  83  51  88 /  30  10  10  10
LAS VEGAS.......................  52  81  53  84 /  40  10  10  10
ROY.............................  58  84  58  86 /  40  20  20  10
CLAYTON.........................  62  87  62  89 /  40  20  20  10
SANTA ROSA......................  61  90  61  91 /  30  20  20  10
TUCUMCARI.......................  66  93  66  93 /  30  20  20  10
FORT SUMNER.....................  64  91  65  92 /  30  20  20  10
CLOVIS..........................  65  91  65  92 /  20  20  20  10
PORTALES........................  65  92  64  92 /  20  20  20  10
ROSWELL.........................  67  95  68  94 /  30  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 23, 6:00 AM MDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 23 2005

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
532 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND
ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 23, 1:12 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT TUE AUG 23 2005

NMZ016-019-026-232000-
CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH FAR SOUTHEAST LINCOLN COUNTY
   AND WESTERN CHAVES COUNTY...

AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTH OF PICACHO.
MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
SOUTHEASTERN LINCOLN COUNTY AND RURAL WEST CENTRAL CHAVES COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Aug 23, 3:16 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MDT TUE AUG 23 2005

NMZ019-232200-
CHAVES COUNTY PLAINS-

...LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTH CENTRAL
CHAVES COUNTY...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND VERY HEAVY RAIN EXTENDING SOUTH FROM WESTERN PORTIONS OF
ROSWELL TO EAST OF HIGHWAY 285. THIS LINE WILL CROSS HIGHWAY 285
SPREADING HEAVY RAIN AND WIND FROM ROSWELL TO DEXTER...HAGERMAN AND
LAKE ARTHUR THROUGH 400 PM. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BITTER LAKE WILDLIFE
REFUGE...DEXTER...GREENFIELD...HAGERMAN...LAKE ARTHUR AND MIDWAY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:41 PM MDTSevere Thunderstorm WarningABQUnion38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.